Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 7, NWS Reno, NV
NWS Reno, NV issued this winter storm watch at Dec 6, 2021, 3:12 PM PST for 9 counties in California; 7 counties in Nevada. It took effect at Dec 8, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 6, 2021, 3:12 PM PST (23:12 UTC)
- In effect from
- Dec 8, 2021, 4:00 PM PST
- Expired
- Dec 7, 2021, 2:16 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 39 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932 WWUS45 KREV 062312 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 312 PM PST Mon Dec 6 2021 CAZ070-071-NVZ005-100000- /O.NEW.KREV.WS.A.0007.211209T0000Z-211210T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Empire, and Gerlach 312 PM PST Mon Dec 6 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... * WHAT...Snow possible. Total snow accumulations of 1 to 3 inches, except 2 to 8 inches west of highway 395 possible. * WHERE...Surprise Valley California, Lassen-Eastern Plumas- Eastern Sierra Counties and Northern Washoe County. * WHEN...From Wednesday afternoon through Thursday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow levels will start at 6,000 feet Wednesday afternoon and rapidly fall to all valley floors overnight into early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ CAZ072-NVZ002-100600- /O.NEW.KREV.WS.A.0007.211209T0000Z-211210T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 312 PM PST Mon Dec 6 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 3 to 10 inches, except 8 to 13 inches above 7000 feet possible. Winds could gust as high as 60 mph. * WHERE...Greater Lake Tahoe Area. * WHEN...From Wednesday afternoon through Thursday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...Snow levels will begin between 6500-7000 feet and rapidly fall to Lake Level by midnight Wednesday night. Additionally, lake-effect snow bands are also possible southeast of Lake Tahoe Thursday evening as very cold air rides over the relatively warm lake surface.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ NVZ001-003-004-100600- /O.NEW.KREV.WS.A.0007.211209T0600Z-211210T0600Z/ Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, and Imlay 312 PM PST Mon Dec 6 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...Snow possible. Snow totals will be around 1 to 3 inch for lower valleys with 3 to 6 inches above 5000 feet. Local amounts up to 8 inches will be possible, especially where lake-effect bands set up. Wind gusts up to 40 mph is also possible. * WHERE...Mineral and Southern Lyon Counties, Greater Reno- Carson City-Minden Area and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From Wednesday evening through Thursday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow levels begin between around 6,500 feet Wednesday evening before rapidly falling to valley floors overnight into Thursday morning. Additionally, lake-effect snow bands are also possible southeast of Pyramid Lake Thursday evening as very cold air rides over the relatively warm lake surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ CAZ073-100600- /O.NEW.KREV.WS.A.0007.211209T0600Z-211210T0600Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 312 PM PST Mon Dec 6 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 3 to 5 inches along the US-395 corridor. 6 to 12 inches above 7000 feet possible. Winds could gust as high as 60 mph. * WHERE...Mono County. * WHEN...From Wednesday evening through Thursday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...Elevations below 6500 feet including Coleville and Mono Lake may begin as a rain/snow mix before transitioning completely over to snow by midnight Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ http://www.weather.gov/reno
1 follow-up statement
620 WWUS45 KREV 072216 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 216 PM PST Tue Dec 7 2021 CAZ070-071-NVZ005-100000- /O.UPG.KREV.WS.A.0007.211209T0000Z-211210T0000Z/ /O.NEW.KREV.WW.Y.0020.211209T0000Z-211210T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- 216 PM PST Tue Dec 7 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST THURSDAY ABOVE 5000 FEET... * WHAT...Winter Weather Advisory for snow above 5000 feet. Total snow accumulations of up to 4 inches, except 3 to 8 inches west of highway 395. Accumulations of up to 1 inch will be possible below 5000 feet. * WHERE...Above 5000 feet for the following areas: Surprise Valley California, Lassen- Eastern Plumas- Eastern Sierra Counties and Northern Washoe County. * WHEN...From 4 PM Wednesday to 4 PM PST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow levels will start around 6000 feet late Wednesday afternoon and rapidly fall overnight into Thursday morning. Even slushy roadways at lower elevations can create hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-NVZ001-003-004-100000- /O.UPG.KREV.WS.A.0007.211209T0600Z-211210T0600Z/ /O.NEW.KREV.WW.Y.0020.211209T0000Z-211210T0000Z/ Mono County-Mineral and Southern Lyon Counties-Greater Reno- Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Bridgeport, Coleville, Mammoth Lakes, Verdi, and Virginia City 216 PM PST Tue Dec 7 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST THURSDAY ABOVE 5000 FEET... * WHAT...Winter Weather Advisory for snow above 5000 feet. Total snow accumulations of 2 to 7 inches, except 4 to 8 inches above 7000 feet. Isolated higher elevations above 9000 feet may receive close to a foot. Accumulations of up to 1 inch will be possible below 5000 feet, including the Carson City/Reno areas. Ridge top winds will gust between 50-70 mph. * WHERE...Above 5000 feet for the following areas: Greater Reno- Carson City- Minden Area, Mineral and Southern Lyon Counties, Mono County and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 4 PM Wednesday to 4 PM PST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow levels will start around 6000 feet late Wednesday afternoon and rapidly fall overnight into Thursday morning. Even slushy roadways at lower elevations can create hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ072-NVZ002-100000- /O.UPG.KREV.WS.A.0007.211209T0000Z-211210T0600Z/ /O.NEW.KREV.WW.Y.0020.211209T0000Z-211210T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 216 PM PST Tue Dec 7 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST THURSDAY ABOVE 5000 FEET... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches, except 6 to 12 inches above 7000 feet. Winds gusting as high as 50 mph. * WHERE...Greater Lake Tahoe Area. * WHEN...From 4 PM Wednesday to 4 PM PST Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. Waves will create hazardous boating conditions on local lakes. * ADDITIONAL DETAILS...Strong southwest winds will create hazardous waves of 2 to 4 feet on Lake Tahoe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 6, 3:03 PM PST, 9 minutes earlier.
Area forecast discussion, Dec 6, 3:03 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Reno NV
303 PM PST Mon Dec 6 2021
.SYNOPSIS...
A fast moving weather system will bring light rain and high
elevation snow later today through tomorrow morning. A more potent storm
will bring an increased chance for snow Wednesday night into
Thursday, with some impacts likely down to lower elevations. Sharply
colder conditions continuing into next weekend. Next week could be
quite active with potentially significant winter weather conditions.
&&
.SHORT TERM (Through Wednesday)...
'tis the season that say farewell to our extended period of warmth and
clear skies as a noticeably more active weather pattern returns
to our neck of the woods. We will first touch on the weaker storm
which will move through this evening through the overnight hours.
A brief lull in the weather will transition to a potentially more
impactful weather system on Thursday, which will be covered more
in the long term discussion.
* Current afternoon radar and surface observation trends indicated a
large swath of light rain/snow stretching from CA across central
NV. Much of this is still virga except over higher elevations like
Mt Rose highway. Nevertheless, as the lower levels continue to
moisten through the afternoon hours, we expect this to finally
make it to the ground. Confidence is high for measurable rainfall
amounts south of US-50 where 12Z HREF guidance is on the order of
80-100% for at least 0.01 inch of accumulation around the midnight
hours. For the Reno-Carson areas, we have about a 40-60% of being
able to finally measure something in the rain gauge. Higher-end
HREF numbers suggest the highest amounts across Mono county, where
12hr totals have a 40-60% of exceeding 0.50 inches of liquid. Part
of this will fall as snow as we'll cover next...
* After the possibility of some light showers later this afternoon
(and maybe a brief rain/snow shower or two at higher elevations
above the drier layer), hi-res RAP & HRRR guidance shows an area
of rapid cold air advection and moistening spreading southeast out
ahead of an upper level trough. While there is high confidence in
snow levels at least 7,500 feet and above, forecast soundings
(South Lake Tahoe, for example) suggest a rather substantial wet-
bulbing effect which may bring snow levels closer to 6,500 feet by
9pm-12am. With that said, don't expect much accumulation even if
we happen to make it near lake level. Snow totals through tomorrow
look to be from a dusting to 1 inch around the Carson Range and
Sierra within the I-80 corridor (between 6500-7500ft).
Farther south, across Eastern El Dorado, Eastern Alpine, and Mono
counties, look for 1-4 inches above 7500 feet. For Mono county
above 8,500 feet, 3 to 6 inches of fresh snow will be possible.
Expect some minor impacts across higher passes and perhaps even
down to US395 in Mono county.
* Nothing too unusual with the winds for this system as the 700mb
jet is not too impressive. Ridge-top winds on the order of 30-
45mph with gusts up to 70 mph are possible. In the valleys, we'll
remain 10-15 mph with occasional gusts up to 20 mph mainly this
afternoon prior to the precip.
Rain/snow showers ongoing across Mono and Mineral counties will
dissipate from north to south during the morning hours on Tuesday.
After this precipitation exists our area, we will see a brief lull
in the weather. Highs will be cooler on Tuesday - but still a touch
above average for most areas. At least we can say goodbye to 60s!
Tuesday night will be chilly, with widespread 20s but it won't be
anything like the frigid temperatures we can look forward to by
late week... Brrr
-Dustin
.LONG TERM...Wednesday and Beyond...
Wednesday night into Thursday, a hybrid "inside slider" will move
through the region, which will drive a strong cold front across
eastern CA and NV and allow for snowfall down to all valley floors.
There is still high uncertainty in the timing and the strength of
this storm, but these sorts of systems are typically this way. Here
are the potential impacts:
-Winds:
* Breezy southwest to northwest winds are expected for most areas
Wednesday-Thursday with localized travel and recreation impacts.
There is a slight potential (~20%) for wind gusts up to 60 mph for
the Eastern Sierra into Central NV, especially Wednesday
afternoon. On Friday, cold north winds with low-end travel impacts
are possible along the Eastern Sierra.
-Snowfall:
* With the potential for widespread snowfall due to low snow levels
in both the mountains and valleys, and this being the first
potential for snowfall "down here" this cold season, we have
issued a Winter Storm Watch for western NV, northeastern CA, and
the Sierra Wednesday evening-Thursday night.
* At this time, the cold front and main snow band look to move
through the area Wednesday night into Thursday morning, with
residual snow showers continuing into the afternoon on Thursday.
Lake-effect snows are also possible east/south of larger area
lakes, especially Thursday afternoon/evening into Friday morning.
* The probability of seeing a least 1" of snowfall in the lower
valleys along the US-395 corridor is nearly 85%, and about 40%
for 2", which would result in travel impacts. Sierra communities
have a 30-40% chance for 6" of snowfall. Due to the mesoscale
nature of the snow band, the details of the amount of snowfall
and location will become better known in the next 12-18 hours.
Potential lake-effect snowfall Thursday evening is not included
in these probabilities.
-Cold temperatures:
* After the cold front passes Thursday, temperatures will plummet 15-
20 degrees, with Friday and Saturday looking quite cold,
especially in areas that receive snowfall. High temperatures
Friday in western NV and Sierra valleys look to be in the 30s.
Frigid temperatures are possible Friday night into Saturday
morning, with teens and single digits possible for western NV
valleys, and single digits to subzero temperatures in the Sierra.
* Below-average temperatures are expected this coming weekend with
another storm possible early next week. Quite a few simulations
show a slow-moving series of winter storms next week. There is
a lot of variability in model solutions, but there is potential
for significant amounts of snow in many areas and prolonged
travel disruptions. We will continue to keep our eye on it.
-Johnston
&&
.AVIATION...
VFR conditions will prevail through the early evening hours with generally
light winds out of the west. However, virga and gusty ridge top
winds on the order of 50-60 kts will yield both mountain
obscurations and some mountain wave turbulence on the lee side of
ranges. Showers will begin to move into the region later this
afternoon or early evening, generally impacting terminals along
and south of a Portola/Lovelock line. While precip type will
mostly be RA, some brief mixture cannot be completely ruled out at
TRK and TVL around midnight. MMH will generally be a mixture or
all SN later tonight through the morning hours. Some uncertainty
remains about the impact precipitation will have on FG and low
stratus late overnight into tomorrow morning. At this time, will
keep MVFR cigs for RNO/CXP/MEV along with IFR vsby over the Sierra
terminals. Lower restrictions may be necessary with the 00Z or
06Z issuance, however. -Dustin
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Wednesday evening through Thursday
evening NVZ001-003-004.
Winter Storm Watch from Wednesday afternoon through Thursday
afternoon NVZ005.
Winter Storm Watch from Wednesday afternoon through Thursday
evening NVZ002.
CA...Winter Storm Watch from Wednesday afternoon through Thursday
afternoon CAZ070-071.
Winter Storm Watch from Wednesday evening through Thursday
evening CAZ073.
Winter Storm Watch from Wednesday afternoon through Thursday
evening CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.